New York, 2008Flood and Strong Wind in New York, September 6 to 7, 2008
September 6 to 7, 2008 · NWS ALY · 3 events in 3 counties and zones
The remnants of tropical cyclone Hanna, interacted with an approaching cold front from the west, leading to widespread heavy rainfall across the mid Hudson Valley of eastern New York and southwest New England during Saturday September 6th, and ending by early Sunday morning on September 7th. Rainfall amounts of 3 to 6 inches fell across this region, leading to some flooding.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of tropical cyclone Hanna, interacted with an approaching cold front from the west, leading to widespread heavy rainfall across the mid Hudson Valley of eastern New York and southwest New England during Saturday September 6th, and ending by early Sunday morning on September 7th. Rainfall amounts of 3 to 6 inches fell across this region, leading to some flooding.
In addition, gusty winds occurred across portions of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 6, 6:25 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Sep 6, 6:25 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
725 PM EDT SAT SEP 6 2008
.SYNOPSIS...
TROPICAL STORM HANNA WILL CONTINUE TO ADVANCE NORTHEAST AND EXIT
THE REGION OVERNIGHT. IN ITS WAKE...HIGH PRESSURE WILL SETTLE INTO
THE REGION THROUGH EARLY NEXT WEEK. THE NEXT CHANCE FOR WET
WEATHER ARRIVES TUESDAY WITH A PASSAGE OF A COLD FRONT.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A DEFINITIVE LINE OF RAIN/NO-RAIN WAS QUITE EVIDENT ON THE RADAR
THIS EVENING. MOST OF THE ADIRONDACKS AND WESTERN MOHAWK VALLEY IS
MAINLY DRY WHILE OUR SOUTHEAST CWA IS RECEIVING OVER 1 INCH PER HOUR
RATES. EXPANDING THE FLOOD WATCH INTO ALL OF SOUTHERN VT AND
RENSSELAER COUNTY WHERE RAINFALL RATES ARE INCREASING. REMAINDER
OF THE FORECAST UNCHANGED...
TROPICAL STORM HANNA CONTINUES TO ACCELERATE NORTHEAST. A
DEFORMATION BAND...THAT THE OPERATIONAL GFS AND RUC13 ARE DOING
QUITE WELL DEPICTING IN THE 850MB-500MB LAYER...HAS SET UP ACROSS
EASTERN PA AND IS EXPECTED TO BE ACROSS SOUTHEAST NY INTO NW CT
AND THE BERKS THIS EVENING THEN INTO SOUTHEAST VT TONIGHT AS UPPER
JET DEPARTS NORTHEAST CANADA. BASED ON THE LATEST HPC GUIDANCE AND
NHC TRACK...WILL KEEP THE FLOOD WATCH IN PLACE AT THIS TIME.
HOWEVER...BASED ON UPSTREAM PROJECTIONS...WE WILL NEED TO WATCH
FOR THIS DEFORMATION BAND TO IMPACT SCHOHARIE...ALBANY AND
RENSSELAER WHERE THE WATCH IS NOT IN EFFECT AT THIS TIME /IT WILL
BE CLOSE/. RAINFALL AMOUNTS ARE EXPECTED TO BE AROUND 5 INCHES
ACROSS PORTIONS OF THE MID HUDSON VALLEY AND NW CT AND UPSLOPE
FAVORED LOCATIONS ACROSS THE BERKS...WITH 2 TO 4 INCHES FROM THE
CAPITAL REGION INTO BENNINGTON VT WITH LESS THAN 1 INCH INTO THE
DACKS. FRONTAL BOUNDARY APPEARS TO BE QUASI-STATIONARY ACROSS
WESTERN/CENTRAL NY WHERE SOME CONVECTION DID ERUPT TODAY...BUT
THOUGHTS ARE WITH THE APPROACH OF HANNA THAT SUBSIDENCE WILL
INCREASE AND DIMINISH THOSE CONVECTIVE TRENDS.
WINDS UPSTREAM ASSOCIATED WITH HANNA ARE STRONGEST ALONG THE COAST
WITH NO TROPICAL STORM FORCE WINDS ON THE NORTHWEST PERIPHERY. SO
WILL CONTINUE TO KEEP WINDS ACROSS NW CT AND MID HUDSON VALLEY
BELOW ADVISORY THRESHOLDS.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
IN THE WAKE OF HANNA...INCREASED SUBSIDENCE AND THE PASSAGE OF THE
UPSTREAM FRONTAL BOUNDARY WILL COMMENCE AOA 12Z /PROBABLY EARLIER
THAN LATER/. A BRISK DAY WITH 15-20KT GUSTS EXPECTED WITH A FRESH
NORTHWEST FLOW AS HIGHER PRESSURE RETURNS TO THE REGION. BASED ON
UPSTREAM TEMPERATURES INTO THE MID AND UPPER 70S...WILL FOLLOW
SUIT FOR MOST AREAS...WITH SOME DOWNSLOPING FOR THE MID HUDSON
VALLEY WHERE SOME LOWER 80S ARE EXPECTED UNDER A PTSUNNY SKY.
TRANQUIL WEATHER CONTINUES THROUGH MONDAY AS SURFACE HIGH TRACKS
SOUTH OF THE CWA. BY LATE IN THE DAY...WARM ADVECTION REGIME
UNFOLDS UPSTREAM LATE MONDAY.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
WENT MOSTLY WITH GMOS DATA (WITH SOME MINOR TWEAKING) FOR THIS
EXTENDED PACKAGE.
THE EXTENDED STARTS OUT WITH HIGH PRESSURE...RETREATING TO OUR EAST
MONDAY NIGHT. BOTH THE GFS/EUROPEAN AND HPC INDICATES A PRETTY
POTENT SHORT WAVE APPROACHING FROM THE GREAT LAKES MONDAY NIGHT INTO
TUESDAY MORNING. THE WARM FRONT IS FORECAST TO IMPACT OUR REGION
MONDAY NIGHT...FOLLOWED THE COLD/OCCLUDED FRONT BY LATER ON THE DAY
TUESDAY. THIS FRONT LOOKS PRETTY POTENT...AND WILL BE ACCOMPANIED BY
THE RR QUAD OF THE 90KT H250 JET. THEREFORE FOUND IT PRUDENT TO
INCLUDE THE POSSIBILITY OF THUNDERSTORMS AS H850 TEMPERATURES ARE
QUICKLY FORECAST BY BOTH MODELS TO DROP FROM AROUND +15C EARLY
TUESDAY TO ONLY +5C BY LATE TUESDAY NIGHT
MUCH COOLER WEATHER LOOKS TO COME IN TUESDAY NIGHT BUT THE AIR MASS
WILL MODERATE QUICKLY AS THE FLOW ALOFT BECOME FAST ZONAL. SPRAWLING
HIGH PRESSURE TO BUILD IN WEDNESDAY THROUGH THURSDAY...WITH THE NEXT
SYSTEM TO APPROACH THURSDAY NIGHT INTO FRIDAY. THIS DISTURBANCE WILL
FEATURE ANOTHER SURFACE CYCLONE WITH ASSOCIATED FRONTAL SYSTEMS
ALONG WITH THE CHANCE FOR MORE SHOWERS. ANOTHER SOMEWHAT COOL AIR
MASS IS FORECAST TO FOLLOW FOR SATURDAY. WITH A CYCLONIC FLOW
CONTINUING ALOFT...COOLER AIR MOVING OVER LAKE ONTARIO MIGHT BE
ENOUGH TO PRODUCE A LAKE RESPONSE...TRIGGERING CLOUDS AND PERHAPS A
FEW SHOWERS...ESPECIALLY ACROSS THE ADIRONDACKS. FOR NOW...JUST WENT
20 POP EVERYWHERE FOR NEXT SATURDAY.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
THE HEAVIEST RAIN...ASSOCIATED WITH HANNA...IS IMPACTING THE
KALB/KPOU REGION. HANNA ITSELF WAS IN SOUTHERN NJ AND TRACKING
NORTHEAST AT 30 MPH. WILL CONTINUE THE CB IDEA AT KPOU/KALB AS THERE
HAVE BEEN OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES BUT ANY
THUNDERSTORMS ARE VERY ISOLATED.
THE RAINS ASSOCIATED WITH THE STORM WILL QUICKLY MOVE AWAY FROM THE
TAFS SITES LATER THIS EVENING. THE HEAVIEST RAIN IS ABOUT TO MOVE
AWAY FROM KGFL WITH ONLY ADDITIONAL LIGHT RAIN OR SCATTERED SHOWERS
FOR AWHILE THIS EVENING. IFR CONDITIONS WILL SLOWLY IMPROVE TO MVFR
ONCE THE WIND BECOMES N OR NW AND INCREASES OVERNIGHT TO AROUND
12KTS GUSTING TO AROUND 20KT. GUSTY WINDS AND CLOUDS SHOULD PRECLUDE
THE FORMATION OF RADIATIONAL FOG AT ALL SITES TONIGHT.
A MUCH BETTER DAY ON TAP FOR SUNDAY AS DRY AIR ERODES THE CLOUDS AND
SURFACE VISIBILITIES WILL BE UNRESTRICTED. THE ONLY MITIGATING
FACTOR WILL BE A CONTINUED GUSTY NORTHWEST WIND STILL
APPROACHING 12KTS AT TIMES...GUSTING TO ABOUT 18KTS.
OUTLOOK...
SUN NIGHT...VFR EVE...MVFR/IFR OVN DUE TO RADIATIONAL FOG.
MON...VFR...NO SIG WX.
TUE...VFR-MVFR...CHC SHRAS/TSRA.
WED/THU...VFR...NO SIG WX.
&&
.FIRE WEATHER...
TROPICAL STORM HANNA WILL PRODUCE 3-6 INCHES OF
RAINFALL TO THE SOUTH AND EAST OF ALBANY...1-3 INCHES LOCALLY...AND
LESS THAN AN INCH OF RAIN NORTH AND WEST OF ALBANY THROUGH TONIGHT.
RAINFALL RATES COULD EXCEED AN INCH PER HOUR THIS EVENING SOUTH AND
EAST OF ALBANY...AT LEAST IN A FEW SPOTS.
IN THE WAKE OF THE STORM TOMORROW...A GUSTY NORTHWEST BREEZE WILL
KICK AND RH VALUES ARE FORECAST TO DROP TO BETWEEN 40-50
PERCENT...EXCEPT HIGHER OVER THE SOUTHERN GREENS (ONLY DROPPING TO
AROUND 70 PERCENT THERE). A FULL RECOVERY IS EXPECTED SUNDAY NIGHT
WITH RH VALUES APPROACHING 100 PERCENT.
DRY WEATHER IS FORECAST SUNDAY THROUGH MONDAY WITH NEXT CHANCE OF
SHOWERS MONDAY NIGHT INTO TUESDAY.
&&
.HYDROLOGY...
SIGNIFICANT RAINFALL IS EXPECTED OVER MUCH OF THE REGION FROM THE
CATSKILLS NORTH AND EAST TO AND INCLUDING SOUTHERN VERMONT...WITH
TWO TO SIX INCHES TOTAL SOUTH AND EAST OF ALBANY. THE HEAVIEST
RAIN IS EXPECTED ACROSS NORTHWESTERN CONNECTICUT...BUT CANNOT RULE
OUT AREAS OF HEAVY RAIN ACROSS SOUTHERN VERMONT OR SOME OF THE
HIGHER TERRAIN OF THE CATSKILLS WHERE UPSLOPE WINDS ARE LIKELY TO
INCREASE THE AMOUNTS OF RAINFALL.
MODELING OBSERVED ALONG WITH FORECAST RAINFALL CURRENTLY SUGGESTS
THE HOUSATONIC RIVER WILL RISE ABOVE FLOOD STAGE FROM LAKE LILLINONAH
UPSTREAM TO THE MASSACHUSETTS/CONNECTICUT STATE LINE. A NUMBER OF
OTHER RIVERS WILL GET CLOSE TO FLOOD STAGE INCLUDING THE HOOSIC
RIVER IN MASSACHUSETTS AND NEW YORK...THE BATTEN KILL IN SOUTHERN
VERMONT...AND THE HEADWATERS OF THE SCHOHARIE AND ESOPUS CREEKS IN
THE CATSKILLS.
LAKE LILLINONAH HAS BEEN LOWERED ABOUT SEVEN FEET DURING THE LAST
COUPLE OF DAYS IN ANTICIPATION OF THE HEAVY RAIN. THEREFORE THERE
IS SOME ROOM TO STORE SOME OF THE EXCESS FLOW...WHICH MAY ENABLE
POWER PLANT OPERATORS TO KEEP THE HOUSATONIC BELOW FLOOD DOWNSTREAM
FROM STEVENSON DAM.
THERE IS CONSIDERABLE STORAGE IN ASHOKAN RESERVOIR AND SOME STORAGE
IN SCHOHARIE RESERVOIR DUE TO THE DRY WEATHER THE LAST SEVERAL WEEKS.
RUNOFF ABOVE SCHOHARIE RESERVOIR IS EXPECTED TO BRING THE WATER LEVEL
ABOVE THE NOTCH BUT NOT HIGH ENOUGH TO GO OVER THE MAIN SPILLWAY.
NO WATER IS EXPECTED TO SPILL FROM ASHOKAN RESERVOIR. HOWEVER RUNOFF
BELOW ASHOKAN WILL CAUSE THE ESOPUS BELOW THE RESERVOIR TO RISE
AROUND 3 FEET.
TROPICAL STORMS USUALLY HAVE BANDS OF HEAVY RAIN WITH RAINFALL RATES
OF 1 TO 2 INCHES PER HOUR...EVEN WHERE NO THUNDER OCCURS. SMALL
STREAM...URBAN AND POOR DRAINAGE FLOODING IS LIKELY IN THESE AREAS
OF HEAVY RAIN. SOME FLASH FLOODING IS ALSO HIGHLY POSSIBLE. PERSONS
LIVING IN FLOOD PRONE AREAS SHOULD KEEP UP WITH LATEST FORECASTS
FOR HANNA AND ASSOCIATED RAINFALL.
FOR DETAILS ON THE RIVERS...PLEASE VISIT THE ADVANCED HYDROLOGIC
PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.EQUIPMENT...
TROPICAL Z/R RELATIONSHIP REMAINS IN EFFECT ON THE
RADAR...ALTHOUGH WE HAVE NOTICED SOME OVERESTIMATE ON PRECIP
ALGORITHM. WE WILL CONTINUE TO MONITOR TRENDS AND MAY MAKE
ADJUSTMENTS TO THE RADAR PRECIP ALGORITHMS WITH COLLABORATION FROM
ERH AND NERFC.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH SUNDAY MORNING FOR CTZ001-013.
NY...FLOOD WATCH THROUGH SUNDAY MORNING FOR NYZ053-054-058>061-
063>066.
MA...FLOOD WATCH THROUGH SUNDAY MORNING FOR MAZ001-025.
VT...FLOOD WATCH THROUGH SUNDAY MORNING FOR VTZ013>015.
&&
AVIATION...RCK
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANYHazardous weather outlook, Sep 6, 5:50 PM EST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
650 PM EDT SAT SEP 6 2008
NYZ032-033-038>043-047>052-082>084-071100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-
650 PM EDT SAT SEP 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK THAT
INCLUDES THE ADIRONDACKS...MOHAWK VALLEY...LAKE GEORGE SARATOGA
REGION...IMMEDIATE CAPITAL REGION AND SCHOHARIE VALLEY.
.DAY ONE...TONIGHT.
THERE IS A SLIGHT CHANCE TO CHANCE OF NON SEVERE THUNDERSTORMS
THROUGH THIS EVENING...ASSOCIATED WITH THE MOISTURE FROM
TROPICAL STORM HANNA AND THE APPROACH OF A COLD FRONT. ANY
THUNDERSTORM WOULD GENERALLY MOVE FROM SOUTHWEST TO NORTHEAST
AROUND 30 MPH. FURTHERMORE...HEAVY RAINFALL MAY RESULT IN PONDING
OF WATER IN POOR DRAINAGE AND LOW LYING AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY AS A COLD FRONT
APPROACHES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS.
CTZ001-013-MAZ001-025-NYZ053-054-058>061-063>066-VTZ013>015-071100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
650 PM EDT SAT SEP 6 2008
...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...MIDDLE HUDSON VALLEY AND
PORTIONS OF THE CATSKILLS OF EAST CENTRAL NEW YORK AND SOUTHERN
VERMONT.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
THERE IS A SLIGHT CHANCE TO CHANCE OF NON SEVERE THUNDERSTORMS
THROUGH THIS EVENING...ASSOCIATED WITH THE MOISTURE FROM
TROPICAL STORM HANNA. ANY THUNDERSTORM WOULD GENERALLY MOVE FROM
SOUTHWEST TO NORTHEAST AROUND 30 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY AS A COLD FRONT
APPROACHES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO SEND RAINFALL AMOUNTS IN EXCESS OF TWO
INCHES TO THE NATIONAL WEATHER SERVICE. ALSO ANY REPORTS OF NEAR
RIVER BANK FULL CONDITIONS OR FLOODING.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY
Flood, Dutchess
- When
- September 6, 8:00 PM EST to September 7, 12:45 AM EST
- Where
- Dutchess County, 0.69 mi S of Pawling to 0.78 mi SSE of Pawling
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.560, -73.600
Heavy rain resulted in the washout of Game Farm Road, located approximately 3 miles east of Pawling.
Strong Wind, Western Dutchess
- When
- September 6, 8:00 PM EST to 9:00 PM EST
- Where
- Western Dutchess forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 41.765, -73.743 (the zone’s center; the record gives no point)
Trees and wires were reported down in Clinton Hollow, along with several other locations within Dutchess County due to strong winds.
Strong Wind, Eastern Dutchess
- When
- September 6, 8:00 PM EST to 9:00 PM EST
- Where
- Eastern Dutchess forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 41.765, -73.743 (the zone’s center; the record gives no point)
Trees and wires were reported down in the towns of Stanford, Washington, along with several other locations within Dutchess County due to strong winds.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Connecticut, September 6 to 7, 20081 death · 7 events
- Flash Flooding and High Wind in North Carolina, September 6, 2008$2.5 million · 50 kt wind · 29 events
- Tornado in Pennsylvania, September 6, 2008$1.5 million · EF1 · 1 event
- Flash Flood and Flooding in New Hampshire, September 6 to 7, 2008$785,000 · 3 events
- Tropical Storm and Flooding in Massachusetts, September 6 to 7, 2008$162,000 · 9 events
- Tropical Storm in Virginia, September 6, 2008$100,000 · 14 events
- Tropical Storm and Storm Surge in Pennsylvania, September 6, 2008$100,000 · 8 events
- Tropical Storm in New York, September 6 to 7, 2008$71,000 · 15 events
- Flooding in New Hampshire, September 6 to 9, 2008$105,000 · 4 events
- Flood and Heavy Rain in Connecticut, September 6, 2008$100,000 · 2 events
- Heavy Rain in Virginia, September 6, 200836 events
- Tropical Storm in North Carolina, September 6, 2008$40,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134291, 134292, 134293.